Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 25, 2017, 1:45 PM PDT for Lyon County, Nevada. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2017, 1:45 PM PDT (20:45 UTC)
- Expired
- Jul 25, 2017, 2:09 PM PDT
- In force
- 24 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, NV
The radar
The Reno radar (KRGX), 89 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 1:50 PM PDT | HAIL 1.5 | Sse Yerington Municipal, NV | PING PONG BALL SIZE HAIL MEASURED IN NORTHERN YERINGTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS55 KREV 252045
SVRREV
NVC019-252130-
/O.NEW.KREV.SV.W.0010.170725T2045Z-170725T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
145 PM PDT TUE JUL 25 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Central Lyon County in west central Nevada...
* Until 230 PM PDT
* At 144 PM PDT, a severe thunderstorm was located over Weed Heights,
or 28 miles northeast of Topaz Lake, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing, and trees. Dust storms
resulting in serious accidents.
* Locations impacted include...
Yerington, Weed Heights and Yerington Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3896 11901 3895 11921 3901 11923 3917 11904
3899 11898
TIME...MOT...LOC 2044Z 252DEG 9KT 3899 11919
HAIL...1.00IN
WIND...60MPH
$$
TF1 follow-up statement
083
WWUS55 KREV 252109
SVSREV
Severe Weather Statement
National Weather Service Reno NV
209 PM PDT TUE JUL 25 2017
NVC019-252118-
/O.CAN.KREV.SV.W.0010.000000T0000Z-170725T2130Z/
Lyon NV-
209 PM PDT TUE JUL 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Reno.
LAT...LON 3896 11901 3895 11921 3901 11923 3917 11904
3899 11898
TIME...MOT...LOC 2107Z 252DEG 9KT 3901 11911
$$
TFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:15 PM PDT, 30 minutes earlier.
Area forecast discussion, Jul 25, 1:15 PM PDT, 30 minutes before
Area Forecast Discussion National Weather Service Reno NV 115 PM PDT Tue Jul 25 2017 .SYNOPSIS... Thunderstorms have formed again today for northeast California and western Nevada. Stronger storms could bring strong winds, as well as heavy rain with localized flash flooding. Drier air intrudes Wednesday resulting in reduced coverage of thunderstorms, with dry weather expected Thursday through Saturday. Near average high temperatures rise to above average late in the week. && .SHORT TERM... Another day of thunderstorms is on tap with the greatest coverage this afternoon and evening expected to be from a Mono Lake-Pyramid Lake eastward and north of I-80 toward the Oregon border. Isolated coverage is possible in the eastern Sierra and western Nevada Sierra Front, but this is expected to move eastward through the afternoon. The greatest risks from storms today will once again be localized heavy rainfall and plentiful small hail, with strong outflow winds looking more likely than they did yesterday due to some drier air moving in aloft. With decent shear aloft, storms are likely to be organized which lends itself to stronger storm development. Heavy rainfall may cause flash flooding and debris flows, especially over recent burn scars and steeper terrain and a Flash Flood Watch remains in effect for portions of western Nevada. Despite the localized heavy rain, new fire starts due to lightning are always a possibility and the gusty/erratic outflow winds could cause rapid spread. Nocturnal convection is looking probable overnight, and coverage has been expanded in the forecast to include areas mainly east of a Susanville-Reno-White Mtn line. Instability remains elevated aloft and there is a passing upper wave to help add some forcing to the equation. The HRRR and NCAR ensembles are hinting at this scenario as well. PWATs remain high, which lessens the risk of a dry lightning outbreak (as is common with nocturnal events), however once again new fire starts could occur. The upper level low sitting off the California coast moves inland Wednesday into Thursday, bringing a drier airmass with it. This will lessen thunderstorm coverage, but isolated storms are still likely for Wednesday, with lessening chances heading into Thursday. -Dawn .LONG TERM...Friday through Tuesday... High pressure begins to strengthen across the region going into the weekend bringing warming temperatures, with triple digit highs expected for valleys of western Nevada and upper 80s-low 90s for Sierra valleys. A few weak shortwaves approach the California coast Saturday and Sunday, with latest forecast models indicating one possibly strengthening by the end of the weekend. Typically this would bring drier southwest flow across the Sierra and extreme western Nevada while southerly flow across central and eastern Nevada advects modified monsoonal moisture northward. This would lead to greater thunderstorm chances from approximately Highway 395/Interstate 580 eastward for the weekend. Additional thunderstorms remain possible going into next week with temperatures continuing to be near to slightly above normal. -Dawn && .AVIATION... Concerns today include thunderstorms across the region in addition to smoke and haze from wildfires creating pockets of reduced visibility and terrain obscuration. The greatest thunderstorm coverage this afternoon and evening is expected to be from a Mono Lake-Pyramid Lake eastward and north of I- 80 toward the Oregon border. Isolated coverage is possible in the eastern Sierra and western Nevada Sierra Front, but this is expected to move eastward through the afternoon. Storms will bring localized heavy rainfall, creating short-lived periods of IFR CIGS/VIS and obscuring terrain. Abundant lightning, small hail, gusty and erratic winds, blowing dust, and turbulence are also concerns. Chances for a storm to affect a terminal site: KRNO/KCXP/KMMH: 20 percent KTRK/KTVL: 10 percent KNFL/KLOL/KSPZ/N58: 40 percent As far as the smoke and haze...the majority of it is from the Preacher Fire just east of Gardnerville, NV and the Detwiler fire in Mariposa County, CA. Smoke may be blown in erratic directions through the evening due to thunderstorm activity. -Dawn && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ001-004-005. CA...Flash Flood Watch until 9 PM PDT this evening CAZ070. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Jul 25, 8:38 AM PDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
838 AM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM DEBRIS FLOW 10 SSW YERINGTON 38.85N 119.23W
07/24/2017 LYON NV DEPT OF HIGHWAYS
ROCKS AND MUD ONTO ROUTE 208 IN WILSON CANYON
&&
MBLocal storm report, Jul 25, 8:42 AM PDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
842 AM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM DEBRIS FLOW 2 SW WALKER LAKE 38.67N 118.77W
07/24/2017 MINERAL NV LAW ENFORCEMENT
MUD AND ROCK SLIDE OVER SOUTH BOUND HIGHWAY 95 ALONG
WALKER LAKE.
&&
MBLocal storm report, Jul 25, 10:55 AM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1055 AM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 7 NE YERINGTON 39.06N 119.07W
07/24/2017 LYON NV LAW ENFORCEMENT
WATER CLOSED ACCESS TO BONANZA ST AND BYBEE LN
&&
MBLocal storm report, Jul 25, 11:33 AM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1133 AM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 ENE FERNLEY - TIGER F 39.59N 119.19W
07/24/2017 LYON NV DEPT OF HIGHWAYS
UNKNOWN SPEED WIND GUST SNAPPED UTILITY POLES AND DAMAGED
MANY TREES
&&
MBSpecial weather statement, Jul 25, 11:46 AM PDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Reno NV
1146 AM PDT TUE JUL 25 2017
CAZ071>073-NVZ001>004-251945-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1146 AM PDT TUE JUL 25 2017
...Thunderstorms forming mainly south of Interstate 80...
At 1139 AM PDT, Doppler radar was tracking several thunderstorms
mainly south of Interstate 80. Expect coverage to increase through
the afternoon and evening.
Small hail and winds in excess of 40 mph will be possible with any
of these storms. Also expect periods of heavy rain that may cause
ponding on roadways or debris flows out of area burn scars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding or debris flows out of burn scars. Do not drive
your vehicle through flooded roadways. These storms may intensify,
so be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
3795 11932 3804 11931 3815 11955 3872 11961
3894 11998 3969 12002 3965 11748 3953 11750
3938 11776 3910 11778 3900 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1839Z 240DEG 0KT 3884 11959
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:25 PM PDT | Special Weather Statement | REV | Storey | 35 min |
| Jul 24, 5:53 PM PDT | Flash Flood Warning | REV | Churchill, Lyon, Storey, Washoe | 3 hr |
| Jul 24, 6:41 PM PDT | Special Weather Statement | REV | 49 min | |
| Jul 24, 7:57 PM PDT | Flash Flood Warning | REV | Lyon | 60 min |
| Jul 24, 8:56 PM PDT | Special Weather Statement | REV | Storey | 49 min |
| Jul 25, 3:40 AM PDT | Flash Flood Watch | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 17 hr |
| Jul 25, 11:46 AM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey | 59 min |
| Jul 25, 2:06 PM PDT | Special Weather Statement | REV | Storey | 24 min |
| Jul 25, 2:10 PM PDT | Special Weather Statement | REV | 50 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.